Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2023, 10:53 PM CDT for 6 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 10:53 PM CDT (03:53 UTC)
- Expired
- Jun 10, 2023, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
493
WUUS53 KDDC 110353
SVRDDC
KSC055-075-093-101-135-171-110445-
/O.NEW.KDDC.SV.W.0062.230611T0353Z-230611T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1053 PM CDT Sat Jun 10 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
Northern Finney County in southwestern Kansas...
Scott County in west central Kansas...
Northwestern Ness County in west central Kansas...
Lane County in west central Kansas...
* Until 1145 PM CDT/1045 PM MDT/.
* At 1053 PM CDT/953 PM MDT/, severe thunderstorms were located along
a line extending from 8 miles south of Grinnell to near Scott State
Lake to near Horace, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Scott State Lake around 1100 PM CDT.
Manning around 1110 PM CDT.
Other locations in the path of these severe thunderstorms include
Grigston, Amy, Pendennis, Shields, Utica, Kendall, Lakin and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0353Z 323DEG 43KT 3901 10066 3869 10089 3842 10184
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER2 follow-up statements
903
WWUS53 KDDC 110416
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Sat Jun 10 2023
KSC055-075-093-101-135-171-110445-
/O.CON.KDDC.SV.W.0062.000000T0000Z-230611T0445Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Ness KS-Lane KS-
1116 PM CDT Sat Jun 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM
CDT/1045 PM MDT/ FOR EASTERN HAMILTON...KEARNY...NORTHERN FINNEY...
SCOTT...NORTHWESTERN NESS AND LANE COUNTIES...
At 1116 PM CDT/1016 PM MDT/, severe thunderstorms were located along
a line extending from 11 miles south of Gove to near Grigston to 16
miles northeast of Syracuse, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Amy, Grigston, Manning, Pendennis, Shields, Utica, Kendall, Lakin
and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0416Z 323DEG 43KT 3879 10045 3847 10068 3821 10163
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER826
WWUS53 KDDC 110442
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1142 PM CDT Sat Jun 10 2023
KSC055-075-093-101-135-171-110452-
/O.EXP.KDDC.SV.W.0062.000000T0000Z-230611T0445Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Ness KS-Lane KS-
1142 PM CDT Sat Jun 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON...KEARNY...
NORTHERN FINNEY...SCOTT...NORTHWESTERN NESS AND LANE COUNTIES WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0442Z 323DEG 43KT 3855 10022 3823 10045 3797 10140
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:21 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 10, 6:21 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 PM CDT Sat Jun 10 2023 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday night) Issued at 1209 PM CDT Sat Jun 10 2023 Noon observation show last night's MCS well to the south in the Red River valley of northeast Texas with a meso high in central Kansas which has cleared the skies across western Kansas. In the upper levels the 500 to 700 mb winds are coming out of the northwest as a result of a dampened ridge in the Rockies. For tonight CAM models are still showing thunderstorms developing in the front range of the Rockies during the afternoon and progressing east/southeast during the night. Outside of a potential lone storm affecting Elkhart around sunset most of the activity for the FA won't be coming in until around 9-10 pm. The environment ahead of the storms looks to be decently energized from today's sun that CAPE values are in the order of 1000-1500 J/kg with DCAPE potential in the 1000 J/kg range. Lapse rates for the area the storms are forecast to go into will be around 7 C/km and 0-6 KM bulk shear values will be around 20-25 kts. Storm mode from the CAMs shows an established line by the time it reaches our area so the biggest threats will likely be some downburst winds as the storms weaken and localized heavy rain/flash flooding. The storm activity should roll through the region fairly quickly as most of the storms could be wrapping up in our area from 08-09Z. Sunday once the storms pass we should see the ridge in the Rockies move eastward and with northwest flow aloft clouds will be thicker for much of the day. Along with the clouds the winds at the surface and boundary layer will be out of the northeast leading to cooler 850 mb temperatures. NAM and GFS MOS guidance both show highs in the middle to upper 70s for our central and northern zones and 80 degrees near the Oklahoma border which looks good for our forecast highs. We could see an isolated pop up shower in the afternoon with some 700 mb lift but kept ghost POPs (>15%) for now as the confidence isn't high. Sunday night with the ridge in the central plains the upper level winds in the Rockies will be more southwesterly and we should see another 500-700 vort max develop a complex of storms in the Rockies by around 00Z. RAP/NAM models show that the storms should hold together after sunset being supported by the good lift in the mid levels and generally colder temps aloft. Most of the activity should reach far western Kansas by midnight and extend into Kansas through the morning hours. Severe weather is not anticipated but we could once again see locally heavy rains. .LONG TERM...(Monday through Saturday) Issued at 234 PM CDT Sat Jun 10 2023 Key messaging in the long term will be the continued chances of rain and storms along with cooler temperatures to start the week followed by a warming trend towards the end of the workweek. Monday a large upper low is forecast to move into the four corners region and in the central plains the dampened ridge will be located in central Kansas. With winds at the surface and 850 mb levels out of the east to southeast along with more clouds than sun this should keep temperatures in the 70s. A 500-700 mb shortwave will ride through the Rockies in the afternoon leading to another potential MCS entering into western Kansas by the evening and overnight. With decent moisture and upslope flow QPF amounts from the deterministic models are in the order of 0.5-2 inches and ensembles are around 0.5 inch. WPC latest update for excessive rainfall now includes a slight risk of flash flooding for areas mainly west of Garden City to the Colorado state line where the highest confidence of larger totals are. Tuesday into Wednesday the upper level pattern shows the ridge over the northwest portions of the country slightly shifting to the southeast which would put the subtropical jet more into Texas and Oklahoma. This will keep much of the FA on the northern side and temperatures should continue to be slightly below normal. The upper low in the Rockies should slowly fade and turn more into an upper level wave which will give us our next round of mainly evening to overnight rains over our northwest zones Tuesday night into Wednesday morning. The Euro EFI is showing a bullseye of greater QPF in our northwest zones of a potential 1 to 2 inch rain event which would continue to keep flash flooding as a risk while severe weather potential should stay more on the marginal side. For the end of the week long term models are hinting at more zonal flow aloft with the subtropical jet moving further north into the central plains. Winds at the surface should turn more south to southwest and we should see the return of highs in the middle to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 604 PM CDT Sat Jun 10 2023 Main focus this Saturday evening will be thunderstorm chances early tonight followed by widespread status early Sunday morning. CAMS appears to be in decent agreement with a cluster of thunderstorms rolling across southwest Kansas between 03z and 09z Sunday morning. These thunderstorms will weaken through the overnight hours but a few storms will be capable of producing wind gusts greater than 40 knots and reduced visibility due to heavy rainfall. At this time it appears that the best chance for convection will occur in the Hays and Garden City areas between 03z and 06z Sunday. Convection will be possible in the Dodge City area between 05z and 08z Sunday. Liberal the probability appears to be less than 20 percent overnight. Following these thunderstorms an area of low clouds in the 500 to 1500ft AGL will spread across southwest Kansas. These low clouds are expected to linger through 18z Sunday. Outside these thunderstorms the light winds this Saturday evening will shift to the north northwest at 10 to 15 knots following the convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 78 56 74 / 30 10 40 30 GCK 60 77 55 70 / 50 10 50 30 EHA 58 80 57 72 / 20 0 40 20 LBL 61 80 57 72 / 10 0 30 20 HYS 63 76 54 75 / 50 10 10 20 P28 65 80 59 78 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Jun 10, 12:24 AM CDT, 22 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1224 AM CDT Sat Jun 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-111045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1224 AM CDT Sat Jun 10 2023 /1124 PM MDT Fri Jun 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Evening storms will be possible with activity widely scattered. The main threats are strong/gusty winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jun 10, 8:54 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
854 PM CDT Sat Jun 10 2023
KSZ074-110230-
Stanton KS-
854 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of central Stanton
County through 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Manter around 900 PM CDT.
Other locations in the path of this storm include Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10199 3769 10196 3769 10158 3742 10163
TIME...MOT...LOC 0154Z 278DEG 18KT 3759 10192
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:54 PM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| Jun 10, 11:44 PM CDT | Special Weather Statement | DDC | Finney, Kearny, Lane, Ness, Scott | 46 min |
| Jun 11, 12:05 AM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| Jun 11, 12:21 AM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Jun 11, 12:27 AM CDT | Special Weather Statement | DDC | Ford, Gray, Haskell, Hodgeman | 63 min |
| Jun 11, 1:01 AM CDT | Special Weather Statement | DDC | Meade, Seward | 44 min |
| Jun 11, 1:05 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 40 min |
| Jun 11, 1:26 AM CDT | Special Weather Statement | DDC | Clark | 34 min |
| Jun 11, 1:48 AM CDT | Special Weather Statement | DDC | Edwards, Stafford | 57 min |
| Jun 11, 1:58 AM CDT | Special Weather Statement | DDC | Gray, Haskell | 47 min |
| Jun 11, 2:01 AM CDT | Special Weather Statement | DDC | Comanche | 59 min |
| Jun 11, 2:27 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt, Stafford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.